Alert archive / Massachusetts / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Boston/Norton, MA

September 10, 1999Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 10, 1999, 11:30 PM EDT for Suffolk County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1999, 11:30 PM EDT (03:30 UTC)
Expired
Sep 11, 1999, 2:30 AM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Suffolk County, MA

The radar

The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 3.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 1999-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 1999-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 110334
FFWBOS
MAC025-110630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1130 PM EDT FRI SEP 10 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING BOSTON

* UNTIL 230 AM EDT.

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN HAS FALLEN OVER THE BOSTON METRO AREA BETWEEN 700 
AND 1130 PM.  RAINFALL AMOUNTS OF UP TO 5 INCHES HAVE BEEN 
REPORTED WITH MANY ROADS FLOODED AND BECOMING IMPASSABLE. 

OTHER LOCATIONS IN THE WARNING INCLUDE CHELSEA.

FLASH FLOODING OF POOR DRAINAGE AREAS IS LIKELY DUE TO THE TORRENTIAL
RAINFALL. CULVERTS ALONG ROADSIDES MAY BE WASHED OUT. STANDING WATER
ON ROADWAYS AND ESPECIALLY UNDERPASSES MAY RISE TO SEVERAL FEET IN
DEPTH SUBMERGING MOST VEHICLES.

$$

FRANKLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:08 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 10, 10:08 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1008 PM EDT FRI SEP 10 1999

6-8 INCHES OF RAIN ESTIMATED ON RADAR OVR PARTS OF ERN FA...REPORT
OF 6.44 INCHES IN JOHNSTON RI...WITH A FEW ROAD CLOSURES ACROSS ERN
FA.

MUCH OF HEAVIER RAIN HAS NOW MOVED TO EXTREME EASTERN PARTS OF FA
AND WILL BE MOVING E OF BOS TO CAPE COD BY MIDNIGHT.

ALLOWED FFA TO EXPIRE.  MOST RIVERS AND STREAMS HAVE HANDLED
TONIGHT/S RAIN VERY WELL...INCREASING TO AROUND 1/2-3/4 BANKFULL.

SCA STILL UP...WINDS WILL SUBSIDE BY MORNING.

.BOX...SCA FOR ALL COASTAL WATERS.

FRANKLIN

Nearby

Flash Flood Warnings in Massachusetts, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.